Texas, 2014

Dense Fog in Texas, December 10 to 11, 2014

December 10 to 11, 2014 · NWS AMA · 15 events in 15 counties and zones

A moist air mass and cooling temperatures caused fog to form by late evening on the 10th and persist through the early morning hours of the 11th across the Texas Panhandle. Dense fog reduced the visibility to at or below one quarter mile for at least a short period during the indicated time range in or near the cities of Amarillo (Potter and Randall counties), Perryton (Ochiltree County),…

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A moist air mass and cooling temperatures caused fog to form by late evening on the 10th and persist through the early morning hours of the 11th across the Texas Panhandle. Dense fog reduced the visibility to at or below one quarter mile for at least a short period during the indicated time range in or near the cities of Amarillo (Potter and Randall counties), Perryton (Ochiltree County), Libscomb (Libscomb County), Canadian (Hemphill County), Clarendon (Donley County), Claude (Armstrong County), Hereford (Deaf Smith County), Miami (Roberts County), Pampa (Gray County), Panhandle (Carson County), Stinnett (Hutchinson County), Vega (Oldham County), Wellington (Collingsworth County), Wheeler (Wheeler County). By 10:00 AM CST, the fog had dissipated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 10, 5:52 PM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Dec 10, 5:52 PM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
552 PM CST WED DEC 10 2014

.AVIATION...
FOR THE 00Z TAFS...TIMING OF POTENTIAL FOG AND LOW CLOUD DEVELOPMENT
WILL BE THE PRIMARY FCST CHALLENGE FOR THIS FCST CYCLE. BASED ON WHAT
HAPPENED DURING THE PAST 24 HOURS...HAVE GENERALLY FOLLOWED PREVIOUS
FCSTRS IDEAS FOR THIS EVENING THROUGH MID MORNING THURSDAY. EXPECT
IMPROVEMENT AT ALL TAF SITES DURING THE LATE MORNING HOURS THURSDAY.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 344 PM CST WED DEC 10 2014/

DISCUSSION...

SHORT TERM /TONIGHT THROUGH FRIDAY/

VISIBLE SATELLITE SHOWS PERSISTENT STRATUS ACROSS ROUGHLY THE
SOUTHEAST HALF OF THE TEXAS PANHANDLE. A VERY MOIST AIR MASS FOR
DECEMBER REMAINS OVER THE AREA WITH SURFACE DEW POINTS RANGING FROM
THE MID 40S TO AROUND 50 DEGREES. DRIER AIR AND A LONGER PERIOD OF
INSOLATION HAS RESULTED IN TEMPERATURES REACHING THE LOWER 60S
ACROSS THE FAR WESTERN OKLAHOMA PANHANDLE. TEMPERATURE/DEW POINT
SPREADS ARE ALREADY FAIRLY SMALL AND BY LATE EVENING AS COOLING
COMMENCES AREAS OF FOG WILL ONCE AGAIN DEVELOP. AREAS OF DENSE FOG
WILL BE POSSIBLE...PARTICULARLY ACROSS THE EASTERN PORTION OF THE
TEXAS PANHANDLE. ALL BUT THE FAR NORTHWEST PORTION OF THE FORECAST
AREA WILL LIKELY EXPERIENCE FOG OVERNIGHT AND THROUGH AT LEAST EARLY
MORNING. SIMILAR TO TODAY...FOG SHOULD GRADUALLY DIMINISH AND LOW
STRATUS MAY LINGER INTO AT LEAST EARLY AFTERNOON. THE MAIN STORY FOR
THE NEXT FEW DAYS WILL CONTINUE TO BE NIGHTLY CHANCES OF FOG AS
DISPLACEMENT OF MOIST AIR MASS WILL NOT OCCUR UNTIL A TROUGH MOVES
THROUGH DURING THE EXTENDED FORECAST PERIOD. AHEAD OF THE
AFOREMENTIONED TROUGH ON FRIDAY...UPPER LEVEL RIDGING AND
STRENGTHENING SOUTHWESTERLY FLOW WILL CONTRIBUTE TO HIGH
TEMPERATURES REACHING THE UPPER 60S TO AROUND 70 DEGREES. THE
POTENTIAL FOR STRATUS TO LINGER LONGER THAN EXPECTED EACH DAY WILL
HAVE IMPLICATIONS FOR HIGH TEMPERATURES.

BRB

LONG TERM /SATURDAY THROUGH WEDNESDAY/

SATURDAY STILL LOOKS LIKE A PLEASANT...ALBEIT WINDY DAY ACROSS THE
PANHANDLES. TEMPERATURES WILL BE IN THE UPPER 60S TO LOW 70S...ABOUT
20 DEGREES ABOVE NORMAL FOR EARLY DECEMBER.

ALL THAT CHANGES ON SUNDAY AS A FRONTAL SYSTEM AND UPPER LEVEL LOW
MOVE ACROSS THE PANHANDLES.  GFS/ECMWF REMAIN IN PRETTY CLOSE
AGREEMENT ON TRACK AND STRENGTH...THOUGH 12Z RUNS TODAY DIFFER MOST ON HOW
QUICKLY THE SYSTEM EXITS THE AREA. FOR NOW HAVE KEPT THE TIMING A
LITTLE SLOWER TO MESH WITH PREVIOUS RUNS AND 12Z ECMWF. SLIGHT
CHANCE TO CHANCE POPS FOR RAIN BEGIN SUNDAY...AND DID INCLUDE A
MENTION FOR ISOLATED THUNDERSTORMS OVER THE FAR SOUTHEASTERN TEXAS
PANHANDLE WHERE BETTER INSTABILITY AND MOISTURE CONVERGENCE LINES
UP...THOUGH APPEARS IT WOULD BRIEF AND MORE IN THE LATE
MORNING/EARLY AFTERNOON TIMEFRAME. WITH THE VARIABILITY IN SPEED AND TRACK
OF THE UPPER LEVEL ARE STILL VARYING SOME...AND...IN TURN...SO WILL
P-TYPE EARLY MONDAY MORNING. FOR NOW HAVE OPTED FOR A BROAD
RAIN/SNOW MIX ACROSS THE OKLAHOMA PANHANDLE AND NORTHERN TIER OF
TEXAS PANHANDLE COUNTIES...CHANGING TO SNOW AROUND 12Z.  THIS IS
MAINLY WRAP-AROUND MOISTURE AS THE LOW MOVES EASTWARD ACROSS
OKLAHOMA AND APPEARS TO BE THE GREATEST VARIABLE WITH THIS SYSTEM AT
THIS TIME. TEMPERATURES RETURN TO NORMAL AFTER THIS FRONTAL SYSTEM.

ELSENHEIMER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Dec 10, 3:16 PM CST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
316 PM CST WED DEC 10 2014

OKZ001>003-TXZ001>020-110930-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
316 PM CST WED DEC 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

FOG WILL DEVELOP OVERNIGHT ACROSS MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES. VISIBILITIES MAY DROP TO LESS THAN A MILE. AREAS OF DENSE
FOG WILL BE POSSIBLE RESULTING IN HAZARDOUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 dense fog. Local standard time, as filed.

Dense Fog, Ochiltree

When
December 10, 10:00 PM CST to December 11, 10:00 AM CST
Where
Ochiltree forecast zone
Reported by
AWOS
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Visibility fell to less than one quarter mile at Perryton airport.

Dense Fog, Lipscomb

When
December 10, 10:00 PM CST to December 11, 10:00 AM CST
Where
Lipscomb forecast zone
Reported by
AWOS
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Perryton and Canadian airports.

Dense Fog, Roberts

When
December 10, 10:00 PM CST to December 11, 10:00 AM CST
Where
Roberts forecast zone
Reported by
AWOS
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Mesa Vista Ranch airport.

Dense Fog, Hemphill

When
December 10, 10:00 PM CST to December 11, 10:00 AM CST
Where
Hemphill forecast zone
Reported by
AWOS
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Canadian airport.

Dense Fog, Gray

When
December 10, 10:00 PM CST to December 11, 10:00 AM CST
Where
Gray forecast zone
Reported by
AWOS
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Pampa airport.

Dense Fog, Wheeler

When
December 10, 10:00 PM CST to December 11, 10:00 AM CST
Where
Wheeler forecast zone
Reported by
AWOS
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Canadian and Pampa airports.

Dense Fog, Donley

When
December 10, 10:00 PM CST to December 11, 10:00 AM CST
Where
Donley forecast zone
Reported by
ASOS
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile.

Dense Fog, Collingsworth

When
December 10, 10:00 PM CST to December 11, 10:00 AM CST
Where
Collingsworth forecast zone
Reported by
ASOS
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile.

Dense Fog, Potter

When
December 10, 10:00 PM CST to December 11, 10:00 AM CST
Where
Potter forecast zone
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Amarillo.

Dense Fog, Carson

When
December 10, 10:00 PM CST to December 11, 10:00 AM CST
Where
Carson forecast zone
Reported by
ASOS
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile.

Dense Fog, Randall

When
December 10, 10:00 PM CST to December 11, 10:00 AM CST
Where
Randall forecast zone
Reported by
NWS Employee
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Visibility estimated to be one quarter mile 4 miles north of Canyon.

Dense Fog, Armstrong

When
December 10, 10:00 PM CST to December 11, 10:00 AM CST
Where
Armstrong forecast zone
Reported by
ASOS
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile.

Dense Fog, Hutchinson

When
December 10, 10:00 PM CST to December 11, 10:00 AM CST
Where
Hutchinson forecast zone
Reported by
ASOS
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Visibility fell to less than one quarter of a mile at Borger airport.

Dense Fog, Oldham

When
December 10, 10:00 PM CST to December 11, 10:00 AM CST
Where
Oldham forecast zone
Reported by
Law Enforcement
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Law enforcement estimated visibility to be one quarter of a mile.

Dense Fog, Deaf Smith

When
December 10, 10:00 PM CST to December 11, 10:00 AM CST
Where
Deaf Smith forecast zone
Reported by
ASOS
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Visibility fell to less than one quarter of a mile at Hereford airport.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548853, 548854, 548855, 548856, 548857, 548858, 548859, 548860, 548861, 548862, 548863, 548864, 548865, 548866, 548867.